Colorado, 2004

Flash Flood in Colorado, June 29, 2004

June 29, 2004 · NWS GJT · 1 event in 1 county or zone

There were two areas of flash flooding documented in southwest Mesa County during the early morning hours. One area of flash flooding occurred across a quarter mile section of Highway 141 about 10 miles south-southeast of Gateway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

There were two areas of flash flooding documented in southwest Mesa County during the early morning hours. One area of flash flooding occurred across a quarter mile section of Highway 141 about 10 miles south-southeast of Gateway. This flash flooding deposited mud, rocks, and debris up to 2 feet deep and made sections of the highway impassable. The other area of flash flooding extended along the county road adjacent to Salt Creek between Highway 141 and the Sinbad Valley. This second area incurred several road washouts up to five feet deep. A county road crew opened up the road after spending a couple of days repairing the damage. The exact time of the flash flooding was estimated, since there were no known eyewitnesses present during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 1:30 PM MST, 11 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 1:30 PM MST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT MON JUN 28 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
PERSISTENT DIRTY RIDGE OVER THE REGION WITH DEEP TROF OVER THE
WESTERN U.S. EARLY THIS AFTERNOON. THIS PATTERN HAS CONTINUED TO
BRING CONTINENTAL TROPICAL MOISTURE NORTHWARD ACROSS THE CWFA.
REGION EXPERIENCED GOOD CLEARING BEHIND YESTERDAYS SHORTWAVE WHICH
RESULTED IN MOSTLY SUNNY CONDITIONS ACROSS MUCH OF THE CWFA THIS
MORNING. AS A RESULT...DIURNAL WARMING PRONOUNCED AND WHEN COMBINED
WITH MID-LEVEL MOISTURE ADVECTION HAS BEGUN TO PRODUCE SCATTERED
TSTMS OVER HIGHER TERRAIN AS FORECAST.

TONIGHT...EXPECT THUNDERSTORMS TO CONTINUE WELL INTO THE EVENING
HOURS AS ETA INDICATED ANOTHER WEAK WAVE TO ENHANCE STORMS PASS
NORMAL DIURNAL DIE OFF. LIS...CAPE AND SHEAR NOT IMPRESSIVE SO
DO NOT EXPECT THUNDERSTORMS TO BECOME SEVERE...HOWEVER INVERTED-V
PROFILE SUPPORTS SOME STRONG GUSTY WINDS TO 45 MPH. MID-LEVEL
MOISTURE AND SLOW CLEARING LIKELY TO MODERATE OVERNIGHT LOWS AND
GENERALLY BOOSTED OVERNIGHT LOWS JUST A BIT.

TUESDAY AND TUESDAY NIGHT...BOTH GFS AND ETA INDICATE ANOTHER STRONG
WAVE TO MOVE INTO THE FOUR-CORNERS REGION LATE TONIGHT INTO THE
EARLY HOURS ON TUESDAY. CONSEQUENTLY...INCREASED CLOUDS AND SHOWERS
ACROSS THE SOUTH TOMORROW MORNING. LIKED POP FORECAST FOR THE
AFTERNOON AND EVENING WHICH FEATURED LIKELY POPS OVER MOUNTAINOUS
TERRAIN WITH CHANCE POPS IN THE LOWER ELEVATIONS. INCREASED COVERAGE
IN CLOUDS AND SHOWERS LIKELY TO BRING COOLER DAYTIME HIGHS AND
LOWERED HIGH TEMP FORECAST TOWARD GUIDANCE...BUT GENERALLY STAYED
ABOVE MOS NUMBERS. AS WAVE PASSES OVERNIGHT...EXPECT SUBSIDENCE AND
DIURNAL TREND TO FAVOR DECREASING CLOUDS AND SHOWERS AS FORECAST.
CONSEQUENTLY...LOWERED OVERNIGHT LOW TEMPERATURE FORECAST A COUPLE
OF DEGREES ON AVERAGE.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...A MALLEABLE AND RH-INFESTED
RIDGE REMAINS OVER THE REGION WITH WEAK PACIFIC DISTURBANCES
DOMINATING THE DAILY WEATHER. THE MODELS CONTINUE A TREND OF DRYING
ON DAY 3-4. THAT THIS HAS YET TO ACTUALLY OCCUR YIELDS LOW MODEL
CONFIDENCE. SO FOR THIS FORECAST PACKAGE HAVE LIMITED LATE-DAY POPS
TO ABOVE 8500 FEET ELEVATION. PERSISTENCE IS THE FORECAST TOOL OF THE
DAY.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

NL/JOE
Hazardous weather outlook, Jun 28, 4:34 AM MST, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
534 AM MDT MON JUN 28 2004

COZ001>014-017>023-UTZ022>025-027>029-291230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
534 AM MDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH...WHILE
SCATTERED THUNDERSTORMS WILL FORM OVER LOWER ELEVATIONS. SOME
OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY MAINLY OVER THE
MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

CJC

The radar

The Grand Junction radar (KGJX), 22 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mesa

When
June 29, 1:00 AM MST to 3:00 AM MST
Where
Mesa County, 10 mi ESE of Gateway
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411978.